Alert archive / Pennsylvania / Special Weather Statements in 2019
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jan 27, 2019, 7:37 AM EST for Clearfield County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 27, 2019, 7:37 AM EST (12:37 UTC)
- Expired
- Jan 27, 2019, 8:30 AM EST
- In force
- 53 min
- Issued by
- NWS State College, PA
County Clearfield County, PA
The radar
The State College radar (KCCX), 53 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 0.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WWUS81 KCTP 271237
SPSCTP
Special Weather Statement
National Weather Service State College PA
737 AM EST SUN JAN 27 2019
PAZ017-271330-
Clearfield PA-
737 AM EST SUN JAN 27 2019
...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 735 AM EST, a snow squall was along a line
extending from 6 miles southwest of Portland Mills to near Sarver and
moving east at 30 MPH.
THIS SQUALL This squall will reach Dubois by 800 AM, and other
western rural areas of Clearfield County through 830 AM.
For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 124.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
&&
LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
4122 7817 4122 7816 4072 7856 4072 7878
4073 7881
TIME...MOT...LOC 1235Z 264DEG 25KT 4130 7891 4076 7973
$$
DeVoirWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 27, 6:34 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 27, 6:34 AM EST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service State College PA 634 AM EST Sun Jan 27 2019 .SYNOPSIS... A storm system moving down the St. Lawrence River will sweep a cold front across the region today. After weak high pressure brings a mainly fair Monday, a new storm system will approach for Tuesday. Bitter cold Arctic air, the coldest of the season so far, will move in behind Tuesday's storm. This will result in dangerously low wind chills and much below normal temperatures for the second half of the week. && .NEAR TERM /THROUGH TONIGHT/... A relatively virile upper shortwave is swinging through the lower Gr Lakes, supporting an area of strong warm advection moving through western and northern PA early today. Moisture is sparse so we are seeing mainly light snow associated with the system. The associated cold front will begin to enter the forecast area shortly after sunrise helping bring an end to the steadiest of the snow as cold advection replaces the warm advection. Model output indicates much of the lift will occur within the DGZ, supporting snow/water ratios of close to 20:1. So, even with a modest 0.15" of liquid, the NW Mtns will likely see 2-4 inches of of light, fluffy accumulation by the time it winds down later this morning. By mid day and into the afternoon, snow showers will be winding down leaving a mainly cloudy and breezy day. Highs will range from the mid 20s NW to mid 40s SE. The highs over the north will actually be early, falling for much of the daylight hours behind the cold front. SKies will scatter out overnight leading to a cold night with lows generally in the single digits and teens. && .SHORT TERM /MONDAY/... Monday will be the transition day as weak high pressure slides by to our east and north. Clouds will be on the increase for the second half of the day with light snow expected to move into NWRN areas during the afternoon. Highs in the 20s and 30s will average about 3-6 deg below normal in most areas. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... *Widespread light to moderate snow accumulation possible Tuesday. *Coldest air of the season to follow Tuesday's storm through the end of the month. 00Z models agree in taking the primary low through Michigan and into Canada Monday night and early Tuesday. The trailing front is made to slow down as it moves through the CWA. Models also imply at least a couple of weak surface waves will ripple up along the front, bringing a widespread light to moderate snowfall. I used an ensemble blend for the QPF which yields numbers in the .30" - .60" range which at first glance seems kind of wet given the forecast PWATs. But at this range, it's hard to differ with the ensembles and if the front generates the waves that are progged (frontogenesis), it seems reasonable that a widespread advisory snow will occur. The GEFS even hints that my NERN zones could even top the 6"/12hr warning criteria given a healthy snow-water ratio. The ECENS is less aggressive, suggesting the heaviest snow is confined to areas NE of my forecast area. The forecast snow totals will no doubt dance around a bit over the next few days, but what is more certain is that the coldest air of the season to date will move in for mid to late week. By Wednesday, temperatures will be some 20 to 30 degrees below normal. A prolonged period of subzero wind chills is expected across the much of the area. Dangerously cold wind chills around -25F are forecast across the northern tier. The extreme cold and dryness of the Arctic airmass should limit the lake effect, but the usual upslope and areas down wind of the lakes will likely see some light snow showers to accompany the chill. It will remain quite cold right into next weekend, but there are signs of at least a brief period of some moderation for Saturday and Sunday before another cold front moves our way. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... 12Z TAFS sent. As been the case the last few mornings, bands of snow moving across the area, with some sites down to just under a mile visibility and ceilings down to 900 feet. The airmass is rather dry at low levels, thus areas at lower elevations see little snow, as the airmass drys out some. Expect the activity to slowly taper off today. Winds starting to pick up across the area early this morning. Expect this to be the trend today. More information below. LLWS is maintained in western and central TAF locations coinciding with the best dynamic push of the wave. Again, timing will range from 09z/10z to 13z/15z. Conditions somewhat marginal, but models do generate a good 40-50kt LLJ, and this could exist for several hours before surface winds turn to the west, and mix down the stronger, gustier winds. Surface winds will pick up behind the cold front, which will pass through BFD before 12Z, KAOO/KUNV 14-16z, and eastern airfields between 17z and 18z. Outlook... Mon PM-Tues...Widespread MVFR/IFR in SN. Some FZRA/RA poss SE terminals. CFROPA mid-day Tues. Tues PM-Thu...Windy. MVFR cigs/snow showers NW, Mainly VFR SE. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon EST today for PAZ004>006- 010-011. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...La Corte AVIATION...Martin
Hazardous weather outlook, Jan 27, 3:34 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service State College PA 334 AM EST Sun Jan 27 2019 PAZ012-017>019-024>028-033>035-037-041-042-045-046-049>053-280845- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia- 334 AM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerously low wind chills are likely starting Tuesday night, and continuing especially during the night time hours through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056>059-063>066-280845- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 334 AM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerously low wind chills are likely starting Tuesday night, and continuing especially during the night time hours through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-280845- Warren-McKean-Potter-Elk-Cameron- 334 AM EST Sun Jan 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerously low wind chills are likely starting Tuesday night, and continuing especially during the night time hours through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 27, 7:34 AM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
734 AM EST SUN JAN 27 2019
PAZ010-011-271330-
Cameron PA-Elk PA-
734 AM EST SUN JAN 27 2019
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF CAMERON AND ELK
COUNTIES...
HAZARDS...A band of brief heavy snow accompanied by winds of 20 MPH
which can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT...At 733 AM EST, a band of heavy snow was along
a line extending from Ridgway to near Rimersburg and moving east at
30 MPH.
THIS BAND OF HEAVY SNOW WILL BE NEAR...
Ridgway, Johnsonburg and Brandy Camp around 740 AM EST.
St. Marys around 800 AM EST.
Truman around 810 AM EST.
Elk River around 815 AM EST.
Emporium around 825 AM EST.
Cameron and Sizerville around 830 AM EST.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
&&
LAT...LON 4160 7848 4160 7842 4162 7841 4162 7829
4161 7819 4153 7811 4124 7835 4125 7864
4122 7865 4120 7871 4123 7871 4123 7874
4126 7874 4137 7896 4135 7910 4141 7910
4145 7906 4144 7896 4163 7894 4163 7849
TIME...MOT...LOC 1233Z 257DEG 27KT 4141 7874 4100 7948
DeVoirSpecial weather statement, Jan 27, 7:37 AM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
737 AM EST SUN JAN 27 2019
PAZ017-271330-
Clearfield PA-
737 AM EST SUN JAN 27 2019
...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 735 AM EST, a snow squall was along a line
extending from 6 miles southwest of Portland Mills to near Sarver and
moving east at 30 MPH.
THIS SQUALL This squall will reach Dubois by 800 AM, and other
western rural areas of Clearfield County through 830 AM.
For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 124.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
&&
LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
4122 7817 4122 7816 4072 7856 4072 7878
4073 7881
TIME...MOT...LOC 1235Z 264DEG 25KT 4130 7891 4076 7973
DeVoirThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 7:34 AM EST | Special Weather Statement | CTP | Cameron, Elk | 56 min |
| Jan 27, 9:05 AM EST | Snow Squall Warning | CTP | Clinton, Lycoming, Potter, Tioga | 55 min |
| Jan 27, 9:08 AM EST | Special Weather Statement | CTP | Clearfield | 67 min |
| Jan 27, 10:16 AM EST | Special Weather Statement | CTP | Clearfield, Clinton, Lycoming | 59 min |
Nearby
Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.